Hail, Hutchinson
- When
- June 18, 6:25 PM CST
- Where
- Hutchinson County, 1 mi W of Sanford
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.733, -101.500
Severe thunderstorms producing large hail and damaging winds along with very heavy rainfall which caused flash flooding moved across the northern Texas panhandle during the evening and late night hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail and damaging winds along with very heavy rainfall which caused flash flooding moved across the northern Texas panhandle during the evening and late night hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT FRI JUN 18 2004 .DISCUSSION... ANOTHER ACTIVE EVENING IN STORE FOR THE PANHANDLES TONIGHT WITH REGARDS TO SEVERE WEATHER. SEVERAL BOUNDARIES IN PLACE WITH MOST NOTICABLE STRETCHING FROM NEAR I-40 AT THE TX/NM STATE LINE TO SOUTH OF DUMAS AND THEN TO NEAR PAMPA. ANOTHER BOUNDARY STRETCHES FROM NEAR VEGA SOUTEASTWARD TOWARDS FLOYDADA...WITH A PSEUDO-TRIPLE POINT NEAR VEGA. INSTABILITY NOT QUITE AS HIGH AS YESTERDAY AND WIND SPEEDS NOT AS STRONG ALOFT...BUT STILL HAVE GREAT TURNING WITH HEIGHT AND AMPLE DEEP LAYER SHEAR. CANNOT RULE OUT TORNADOES AGAIN...BUT SHOULD BE ISOLATED AND CLOSE TO ANY OF THE AFOREMENTIONED BOUNDARIES OR ON STORMS THAT SPLIT AND TURN RIGHT OF THE MEAN FLOW. FOR STORMS THAT DO MANAGE TO GO RIGHT OF THE MEAN FLOW...BUFKIT SOUNDINGS SHOW SR HELICITY VALUES BTW 200-300 M**2/S**2 AS THE EVENING PROGRESSES. NOW ON TO THE FORECAST...PRETTY MUCH CONCENTRATED ON THE FIRST 72 HOURS. DID DECIDED TO BUMP MAX TEMPS DOWN A CAT FOR TOMORROW AGAIN AS LOW CLOUDS SHOULD HANG IN ESPECIALLY ACROSS THE OK PNHDL. ALSO... APPEARS A SECOND FRONT IS TRYING TO SAG SOUTHWARD THROUGH KS AND COULD POSSIBLY HELP TO INITIATE ANOTHER MCS UP THERE WHICH SHOULD LEAVE PLENTY OF CLOUD COVER NORTH TO HOLD DOWN TEMPS. HOWEVER... DID NOT DROP MORE THAN A CATEGORY AS LOW CLOUDS HAVE HAD HARD TIME HANGING IN ACROSS THE REGION FOR THE LAST THREE DAYS. DID INCREASE RAIN CHANCES TO LIKELY FOR THE NORTHERN PART OF THE TX AND OK PNHDLS...AS WELL AS SW TX PNHDL...BUT LEFT REST OF POP STRUCTURES ALONE. PRETTY MUCH WILL BE UP TO EACH SHIFT TO DECIDE HOW TO BUILD POP FORECAST AROUND DAILY CONDITIONS...AS LOCATIONS OF FRONTS AND BOUNDARIES WILL CHANGE DAY-TO-DAY. THINGS MIGHT START TO DRY OUT ON SUNDAY AS SOUTHWESTERLY FLOW RETURNS BRIEFLY TO THE REGION. MODELS STILL HINTING AT ANOTHER FRONT TRYING TO SLIDE DOWN INTO THE AREA FIRST PART OF NEXT WEEK... SO LEFT CURRENT GRIDS/FCST FROM SUNDAY ON UNCHANGED. IF SAME PATTERN SETS UP AS THIS WEEK DID...COULD SEE CONTINUED CHANCE FOR RAIN. ALL IN ALL...MOST CHANGES MADE IN FIRST 48 HOURS...WITH REST OF FORECAST IN GOOD SHAPE. LET THE RAIN (HOPEFULLY WITHOUT SEVERE) FALL...WE NEED IT FCSTID = JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 62 80 64 92 / 80 30 30 20 BEAVER 58 77 60 87 / 90 40 40 40 BOISE CITY 57 79 58 90 / 80 40 40 20 BORGER 61 80 63 93 / 80 30 30 30 BOYS RANCH 61 83 62 93 / 90 30 30 20 CANYON 62 81 64 92 / 80 30 30 20 CLARENDON 64 81 64 94 / 80 30 30 20 DALHART 61 81 60 91 / 80 40 40 20 GUYMON 58 77 59 89 / 90 40 40 30 HEREFORD 61 81 64 91 / 80 30 30 20 LIPSCOMB 62 74 64 88 / 80 40 40 30 PAMPA 64 78 64 91 / 80 30 30 30 SHAMROCK 66 78 65 92 / 70 30 30 30 WELLINGTON 67 81 65 93 / 70 30 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...SEVERE THUNDERSTORM WATCH FOR TXZ001-020 EFFECTIVE UNTIL 10PM. OK...SEVERE THUNDERSTORM WATCH FOR OKZ001-003 EFFECTIVE UNTIL 10PM. && 03/17/24
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 18 2004 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY SATURDAY AFTERNOON AND SATURDAY EVENING. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 710 PM CDT FRI JUN 18 2004 TXZ007-008-012-190100- HUTCHINSON-MOORE-POTTER- 710 PM CDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER LAKE MEREDITH... A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED OVER THE SOUTHERN PORTIONS OF LAKE MEREDITH...MOVING NORTH AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL UP TO PEA SIZE...FREQUENT AND DANGEROUS LIGHTNING...AS WELL AS WIND GUSTS TO 50 MPH. PERSONS IN AND ON LAKE MEREDITH SHOULD BE SEEKING SAFE SHELTER AS THIS AND OTHER THUNDERSTORMS CONTINUE TO DEVELOP. THESE THUNDERSTORMS WILL AFFECT LOCATIONS FROM THE SOUTH END OF LAKE MEREDITH TO NEAR FRITCH AND SANFORD THROUGH 8PM. JORDAN
The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
16 hail, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.
The hail was six inches deep.
Cold Water Creek was out of its banks and flooded Texas Highway 136.
Large trees were blown down along Farm to Market Road 1262.
Water was reported over the road at U.S. Highway 287 and Texas Highway 354.
Farm to Market Road 760 was reported flooded and impassable.
Six to eight inches of water was reported flowing over the roads.
Flooding was reported on Farm to Market Road 1262.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409846, 5409847, 5409848, 5409849, 5409850, 5409851, 5409852, 5409853, 5409933, 5409934, 5409854, 5409855, 5409856, 5409857, 5409858, 5409859, 5409860, 5409861, 5409862, 5409863, 5409864, 5409865.